MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; SEE H.10

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; SEE H.10
Model Number 221716
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common device name: culture media, non-selective and non-differential.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using the bd bbl¿ trypticase¿ soy broth that there was contamination.The following information was provided by the initial reporter: we discovered a rather nasty issue today regarding our tsbs.We saw gram neg rods in a tissue which gram said was negative and also not cultured.Then we retested the tissue and found it to be negative again.Then we made a spin of the tsb tube and a part from the frig (still unopened) and these were also found to contain the same gram negative rods.We suspect fate dependent? have you had any comments on this? see photos at the bottom of the email.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H6 investigation summary:material 221716 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2181604 was satisfactory per internal procedures.Formulation, filling, torqueing, and autoclaving processes were within specifications.In process checks were performed at the designated intervals.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure.Qc inspection and testing was satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and no other complaints have been taken on this batch.Retention samples from batch 2181604 (10 tubes) were available for inspection.No media defects such as turbid media was observed in 10/10 retention samples.All retentions tubes had the expected appearance for this product of light to medium light yellow, trace hazy to clear.For investigation, two retention tubes went into incubation.One retention tube was incubated in the 20¿25-degree celsius incubator and one retention tube was placed in the 33¿37-degree celsius incubator.At the end of the seventh day of incubation there were no signs of growth or turbidity.A gram stain was performed no organisms were observed under the microscope.Four photos were received to assist with the investigation: the first and third photos show a partial tube from batch 2181604.The media appears to be medium yellow trace hazy to clear.The second photo shows a gram stain of gnrs.The fourth photo also shows a gram stain, but no organisms can be observed in the photo.No returns were received to assist with the investigation.This complaint can be confirmed based on the evidence provided by the photos received.Bd will continue to trend complaints for contamination/appearance defects/non-viables.Caution should be exercised in reporting direct gram stain and/or other direct microbiological stain results on tissue specimens processed with this medium due to the possible presence of nonviable organisms in the culture medium.Culture media sometimes contain dead organisms derived from medium constituents, which may be visible in smears of culture media.Other sources of dead organisms visible upon gram staining include staining reagents, immersion oil, glass slides, and the specimens used for inoculation.If there is uncertainty about the validity of the gram stain, the culture should be reincubated for another hour or two and the test repeated before a report is given.Additionally, this product is not labeled sterile.As stated in our package insert, "do not use medium if it shows evidence of microbial contamination, discoloration, drying or other signs of deterioration".A complaint trend was not identified for contamination, including non-viables, or appearance in this product per bd procedures.No actions are required for this defect at this time.However, bd strives to improve.A cross-functional team has been engaged to investigate the manufacturing and inspection process of this product with respect to possible non-viable contamination and hazy appearance of the media.H3 other text : see h.10.

Brand Name
BD BBL¿ TRYPTICASE¿ SOY BROTH
Common Device Name
SEE H.10
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key16375230
Report Number1119779-2023-00134
Device Sequence Number15301387
Product Code JSG
UDI-Device Identifier30382902217160
UDI-Public30382902217160
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/28/2023
Device Model Number221716
Device Catalogue Number221716
Device Lot Number2181604
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2023
Supplement Date Received by Manufacturer03/06/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date03/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/30/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown